Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Jackson, KY

May 31, 2017Breathitt County, Lee County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2017, 3:45 PM EDT for Breathitt County, Lee County, Kentucky. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 3:45 PM EDT (19:45 UTC)
Expired
May 31, 2017, 4:02 PM EDT
In force
17 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breathitt County, KY, Lee County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:46 PM EDTTSTM WND DMGEne Athol, KYTREE DOWN ON HIGHWAY 52.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KJKL 311945
SVRJKL
KYC025-129-312045-
/O.NEW.KJKL.SV.W.0079.170531T1945Z-170531T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
345 PM EDT WED MAY 31 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Breathitt County in southeastern Kentucky...
  Southeastern Lee County in southeastern Kentucky...

* Until 445 PM EDT

* At 344 PM EDT, a severe thunderstorm was located over Athol, or 7
  miles northeast of Booneville, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jackson, Canyon Falls, Gentry, Elkatawa, Tallega, Chenowee,
  Oakdale, Lawson, Copebranch, Guerrant, Yeadon, Turkey, Athol,
  Frozen Creek, Fivemile, Jetts Creek, Lone and War Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3748 8357 3751 8360 3751 8362 3757 8362
      3763 8340 3744 8340
TIME...MOT...LOC 1944Z 267DEG 9KT 3754 8358 

HAIL...1.00IN
WIND...60MPH
 
$$

AR
1 follow-up statement
681 
WWUS53 KJKL 312002
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
402 PM EDT WED MAY 31 2017

KYC025-129-312012-
/O.CAN.KJKL.SV.W.0079.000000T0000Z-170531T2045Z/
Breathitt KY-Lee KY-
402 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREATHITT AND
SOUTHEASTERN LEE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3748 8357 3751 8360 3751 8362 3757 8362
      3763 8340 3744 8340
TIME...MOT...LOC 1957Z 267DEG 9KT 3754 8352 

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:52 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 31, 1:52 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
152 PM EDT Wed May 31 2017

.UPDATE...
Issued at 152 PM EDT WED MAY 31 2017

Frontal boundary remains stretched from central Ohio to southwest
Indiana, serving as focus for additional showers and embedded
storms. Residual outflow boundaries from morning convection may
also play a role later this afternoon, but not expecting too
robust of storms, especially north of Mountain Parkway where a
worked over airmass is in play. Farther south toward the Virginia
and Tennessee state lines, could see some more robust updrafts
given somewhat greater heating.

&&

.SHORT TERM...(Today through Thursday)
Issued at 359 AM EDT WED MAY 31 2017

An upper level low was over Ontario early this morning with an
associated trough south into the MS and OH Valley regions. Several
disturbances were moving through the flow between this trough and
an upper level ridge from the Southern Plains northwest into the
Rockies. One weak shortwave is leading to convection at this time
mainly north of the OH River with some stray activity in Central
KY. A stronger shortwave rotating toward Lake Michigan and
another upstream of that will play a role in the weather across
the area late today. In addition, A surface cold front extending
across the Great Lakes and into the Central Plains from low
pressure in Ontario. These features will all play a role in the
anticipated weather today across eastern KY.

The first shortwave will move across the area through early this
morning before reaching the Appalachians and mid OH Valley by mid
morning. Then the next shortwave will move into the Great Lakes
and Lower OH Valley region preceded by the cold front. Moisture
across the region is a bit limited with dewpoints mainly in the
50s to low 60s. Dewpoints should remain near these levels until
the cold front moves through. Daytime heating and limited forcing
from the shortwave and the cold front should lead to at least a
round of convection in the afternoon if not at least some isolated
convection between now and mid morning preceding it. CAPE is
generally expected to not reach much higher than 1000 j/kg this
afternoon or early evening though bulk shear should be in the 35
to 45KT range. Quite a bit of cloud cover should affect the region
today, but where a few hours of more substantial heating occurs
the 6Z RAP suggests DCAPE could climb into the to 750 to 1000
j/kg range and thus a stronger storm with gusty winds and
possibly small hail cannot be ruled out near peak heating.

The cold front will move through the area a bit later than
guidance suggested 24 hours ago with the cold front slipping
south of the OH River and crossing East KY during the 22Z to 8Z
period. The boundary should stall across the TN Valley late
tonight and on Thursday. Slight chance to chance pops were
lingered a bit longer into the evening than the precious forecast
accordingly. At this point, Thursday was kept dry, however, if
recent guidance trends suggesting Thursday afternoon or evening
convection near the TN border as another disturbance moves
through in the northwest to west northwest flow continue, slight
pops may be need in those areas nearer to the stalled boundary.

.LONG TERM...(Thursday night through Tuesday)
Issued at 245 AM EDT WED MAY 31 2017

The high pressure ridge will get squashed to the south Thursday
night into Friday as a back door cold front tries to move in from
the northeast. A bit of uncertainty with how far southeast this
front reaches as the 00z ECMWF keeps it northeast of the area
while the 00z GFS brings it down over eastern Kentucky. Will bring
some slight chances pops into the area in accordance with the
chance this front does reach our area. Should be a overall narrow
corridor with actual precipitation chances, but with the
uncertainty, will have to keep the pops fairly widespread, but
low. Most areas will probably stay dry on Friday. The uncertainty
continues into Saturday as the placement of this front will
determine who sees the showers and storms. Not a lot of widespread
forcing through Saturday, so rain chances will remain low. A
shortwave trough will drop southeast across the Ohio river valley
on Sunday, likely producing our best chances for widespread rain
as a cold front works southeast across the area. Although PW's do
increase to near 1.70 inches on Sunday, activity may be
progressive enough to keep the flash flooding threat a bit lower.
Regardless, heavy rainfall still a possibility on Sunday. Front
will slide south Sunday evening with rain chances exiting south
overnight. However, quite a bit of model uncertainty into next
week, regarding the closed low that will develop somewhere in the
great lakes or Ohio river valley. The unsettled weather could
continue if the closed low ends up close enough to eastern
Kentucky. Regardless, it does look like below normal temperatures
will be seen through much of next week with the upper level trough
in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 152 PM EDT WED MAY 31 2017

VFR conditions look to prevail much of this afternoon and evening,
with the exception being for those areas who experience a heavier
shower or thunderstorm. Given earlier day storms and somewhat less
instability in place this afternoon, opted to only include VCSH
for each site at this time. TSRA and/or CB will certainly be
possible, especially near LOZ/SME and potentially JKL. However,
believe this will be the exception rather than the rule. Surface
high pressure building in this evening and tonight behind a
frontal boundary will allow for fog development as skies clear and
winds calm, likely bringing at least some brief MVFR visibility
restrictions to the eastern Kentucky airspace. If clouds do hold
in place longer, this potential will be less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...JP
LONG TERM...KAS
AVIATION...GUSEMAN
Hazardous weather outlook, May 31, 5:46 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
546 AM EDT Wed May 31 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
546 AM EDT Wed May 31 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible through this evening. The
strongest storms could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible from Friday through Monday. Locally
heavy rainfall may occur during this period and lead to some flash
flooding, particularly on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, May 31, 10:10 AM EDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT WED MAY 31 2017

KYZ058-108-111-112-311445-
Lee-Breathitt-Estill-Wolfe-
1010 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESTILL...
NORTHWESTERN BREATHITT...NORTHERN LEE AND WOLFE COUNTIES...

At 1010 AM EDT, a strong thunderstorm was located over Crystal, or 8
miles east of Irvine, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Campton, Simpson, Fincastle, Torrent, Lexie, Leeco, Pinnacle,
Fillmore, Pence, Pine Ridge, Vancleve, Patsey, Wilhurst, Gosneyville,
Vada, Evelyn, Pitts, Texola, High Falls and Lane.

LAT...LON 3781 8340 3760 8335 3761 8389 3771 8390
      3774 8377 3773 8375 3773 8373 3772 8372
      3772 8371 3776 8368 3782 8343
TIME...MOT...LOC 1410Z 262DEG 32KT 3768 8381

JG
Special weather statement, May 31, 10:45 AM EDT, 5 hours before
Special Weather Statement
National Weather Service JACKSON KY
1045 AM EDT WED MAY 31 2017

KYZ106>109-111-112-311515-
Lee-Breathitt-Johnson-Magoffin-Morgan-Wolfe-
1045 AM EDT WED MAY 31 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORGAN...
JOHNSON...NORTHWESTERN BREATHITT...MAGOFFIN...CENTRAL LEE AND
SOUTHERN WOLFE COUNTIES...

At 1045 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Lacey to Burkhart to Mount Olive.
Movement was east at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Paintsville, Salyersville, Beattyville, Campton, Mason, Simpson,
Fincastle, Burkhart, Lexie, Fillmore, Falcon, Whitehouse, Wonnie,
Burning Fork, Kernie, Collista, West Van Lear, West Royalton Station,
Williamsport and Gillem Branch.

LAT...LON 3786 8267 3784 8266 3774 8281 3773 8287
      3770 8290 3772 8293 3766 8293 3754 8356
      3761 8387 3774 8355 3782 8316 3799 8303
      3796 8299 3800 8296 3800 8293 3788 8262
TIME...MOT...LOC 1445Z 278DEG 15KT 3786 8304 3771 8326 3762 8373

JG
Local storm report, May 31, 3:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
331 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             SALYERSVILLE            37.75N 83.06W
05/31/2017  E1.00 INCH       MAGOFFIN           KY   TRAINED SPOTTER

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:10 AM EDTSpecial Weather StatementJKLLee, Wolfe35 min
May 31, 10:45 AM EDTSpecial Weather StatementJKLJohnson, Lee, Magoffin, Wolfe30 min
May 31, 3:35 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin40 min
May 31, 4:01 PM EDTSpecial Weather StatementJKLBreathitt44 min
May 31, 4:06 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin39 min
May 31, 4:07 PM EDTSevere Thunderstorm WarningJKLFloyd, Martin, Pike53 min
May 31, 4:09 PM EDTSpecial Weather StatementJKLFleming51 min
May 31, 4:22 PM EDTSpecial Weather StatementJKLOwsley23 min
May 31, 4:43 PM EDTSpecial Weather StatementJKLFloyd47 min
May 31, 4:48 PM EDTSpecial Weather StatementJKLJohnson, Martin57 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.